Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2020, 9:17 PM CDT for Edmunds County, Potter County, Walworth County, South Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2020, 9:17 PM CDT (02:17 UTC)
- Expired
- Jul 4, 2020, 10:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Edmunds County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:20 PM CDT | HAIL 1 | 5 Sse Java, SD | |
| Jul 4, 9:30 PM CDT | HAIL 1 | 7 Sw Bowdle, SD | TIME ESTIMATED. STRONG WINDS AND HEAVY RAIN AS WELL. |
| Jul 4, 9:47 PM CDT | HAIL 1.75 | 7 Nnw Tolstoy, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2388 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
408
WUUS53 KABR 050217
SVRABR
SDC045-107-129-050300-
/O.NEW.KABR.SV.W.0113.200705T0217Z-200705T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
917 PM CDT Sat Jul 4 2020
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Edmunds County in north central South Dakota...
Northeastern Potter County in north central South Dakota...
Southeastern Walworth County in north central South Dakota...
* Until 1000 PM CDT.
* At 916 PM CDT, a severe thunderstorm was located near Lowry, or 13
miles southeast of Selby, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hoven around 945 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4538 10001 4547 9979 4523 9958 4516 9988
TIME...MOT...LOC 0216Z 328DEG 15KT 4536 9986
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
SD2 follow-up statements
489
WWUS53 KABR 050230
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
930 PM CDT Sat Jul 4 2020
SDC045-107-129-050300-
/O.CON.KABR.SV.W.0113.000000T0000Z-200705T0300Z/
Edmunds SD-Potter SD-Walworth SD-
930 PM CDT Sat Jul 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN EDMUNDS...NORTHEASTERN POTTER AND SOUTHEASTERN
WALWORTH COUNTIES...
At 929 PM CDT, a severe thunderstorm was located near Hoven, or 18
miles southeast of Selby, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement. At 920 PM, CDT, quarter size hail was
reported 5 miles south southeast of Java.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Hoven around 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
&&
LAT...LON 4538 9992 4544 9977 4523 9958 4517 9986
TIME...MOT...LOC 0229Z 314DEG 21KT 4532 9976
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
SD479
WWUS53 KABR 050241
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
941 PM CDT Sat Jul 4 2020
SDC045-107-129-050300-
/O.CON.KABR.SV.W.0113.000000T0000Z-200705T0300Z/
Edmunds SD-Potter SD-Walworth SD-
941 PM CDT Sat Jul 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN EDMUNDS...NORTHEASTERN POTTER AND SOUTHEASTERN
WALWORTH COUNTIES...
At 941 PM CDT, a severe thunderstorm was located near Hoven, or 22
miles northeast of Gettysburg, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Edmunds, northeastern Potter and southeastern Walworth
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
&&
LAT...LON 4538 9986 4541 9974 4523 9958 4518 9981
TIME...MOT...LOC 0241Z 330DEG 21KT 4528 9971
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:14 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 4, 9:14 PM CDT, 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 914 PM CDT Sat Jul 4 2020 .UPDATE... Issued at 912 PM CDT Sat Jul 4 2020 Still seeing some thunderstorm activity across mainly the central part of the CWA, where a Severe Thunderstorm Watch remains in place through midnight. Fairly quiet conditions occurring across the rest of the area. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Sunday Night) Issued at 247 PM CDT Sat Jul 4 2020 The main forecast concern through the period will be thunderstorm chances. For late this afternoon into tonight, expecting convection to fire up way out west over the front range where better s/w energy and deep layer shear is progged. In the east, there are several outflow boundaries to deal with. One from this morning's convection has drifted into the Coteau region of NE SD. Another outflow is sliding south in eastern ND. Yet another boundary (perhaps slightly elevated) appears be sliding E/se through west river areas of Dewey/Corson counties. Any of those boundaries could fire up toward evening once moderate to strong instability is realized across the region. CAMS have kinda keyed in on a boundary across southern ND which is where cu is forming now. This may be where the initial storms develop this evening and then build south into the ABR CWA. With shear somewhat on the marginal side, the main threat from afternoon/overnight convection should be hail and wind, and the storms may prove somewhat pulsey, and move/develop erratically. A brief tornado is also possible if any supercells form along that east/west front in southern ND. Lastly, a moderate LLJ, especially along and west of the James valley will likely support convection coming off the High Plains into the overnight hours. On Sunday the synoptic scale boundary moves east into the CWA during the day, and will likely provide the lift for more storms in the afternoon and evening. Again, deep layer shear isn't the greatest, but moisture and instability will be plentiful such that some severe storms are anticipated. Probably a bit more coverage of storms Sunday afternoon and evening as any capping is diminished due to falling heights/cooling mid level temps. Overall, temperatures should remain near to above normal through Sunday and the model blend numbers look pretty good overall. .LONG TERM...(Monday through Saturday) Issued at 247 PM CDT Sat Jul 4 2020 By 12Z Monday, the southwest to northeast boundary will be set up from south central SD through our MN counties, with west to southwesterly flow at 500mb ahead of a low nearing from south central Canada. Just how quickly the surface trough will sink southeast of the forecast area during the day is a concern. At this point it's expected to reside to our south by 21Z. However, an additional surface low near the Black Hills will help to push the front back up north across central South Dakota Tuesday night. A weak 500mb ridge will also be overhead Tuesday. Expect the surface trough to move over the rest of the forecast areas during the daytime hours Wednesday, accompanied by another 500mb wave in the otherwise southwesterly to zonal flow. While a brief surface ridge does look to build in mainly over MN Thursday/Friday work week, unsettled weather will likely return as small disturbances eject out of the west and across the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 627 PM CDT Sat Jul 4 2020 Terminals KABR,KATY,KPIR,KMBG Scattered thunderstorms are possible this evening, with the best chances for strong to severe storms over the northern part of the area. Storms will again be possible Sunday afternoon. Otherwise, VFR conditions will prevail tonight into the day Sunday. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...KF AVIATION...Parkin
Hazardous weather outlook, Jul 4, 4:40 AM CDT, 16 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 440 AM CDT Sat Jul 4 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 440 AM CDT Sat Jul 4 2020 /340 AM MDT Sat Jul 4 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong to potential severe storms can be expected over north-central South Dakota through the morning hours today. Winds, exceeding 60 mph and small hail will be possible with these storms. Additional thunderstorms will be possible tonight, mainly for locations north of Highway 212. Gusty winds and hail will be possible with some storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms will be possible late Sunday afternoon through the evening hours. Large hail exceeding 2 inches in diameter, and gusty winds of 60-70 mph will be the main severe threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SD
In the hours before
Local storm report, Jul 4, 7:11 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
711 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG 10 SW LONG LAKE 45.77N 99.36W
07/04/2020 MCPHERSON SD MESONET
MESONET STATION 184 EUREKA (SDDOT).
&&
KFLocal storm report, Jul 4, 7:59 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
759 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 2 W RICHMOND LAKE REC A 45.54N 98.64W
07/04/2020 M58 MPH BROWN SD MESONET
MESONET STATION EW9368 ABERDEEN 9 NW.
&&
KFLocal storm report, Jul 4, 8:19 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 2 NE MINA 45.46N 98.73W
07/04/2020 M50 MPH EDMUNDS SD NWS EMPLOYEE
PERSONAL WEATHER STATION.
&&
RLLocal storm report, Jul 4, 8:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND GST 2 NE MINA 45.46N 98.73W
07/04/2020 M66 MPH EDMUNDS SD NWS EMPLOYEE
DAMAGE WAS ALSO REPORTED AT MINA LAKE.
&&
RLSpecial weather statement, Jul 4, 8:29 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
829 PM CDT Sat Jul 4 2020
SDZ009-050215-
Walworth SD-
829 PM CDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALWORTH COUNTY UNTIL 915
PM CDT...
At 828 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selby, moving south at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Selby, Akaska, Lowry, New Everets Resort and Lake Hiddenwood Rec
Area.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central South Dakota.
LAT...LON 4557 9989 4529 9999 4535 10029 4539 10028
4543 10032 4559 10016 4559 10004
TIME...MOT...LOC 0128Z 010DEG 17KT 4552 10004
LueckLocal storm report, Jul 4, 8:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG MINA 45.44N 98.76W
07/04/2020 EDMUNDS SD EMERGENCY MNGR
CAMPER TIPPED OVER AND EVERGREEN TREE
SNAPPED. TIME ESTIMATED BY RADAR.
&&
KFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:04 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 41 min |
| Jul 4, 7:27 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 19 min |
| Jul 4, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 57 min |
| Jul 4, 7:59 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 46 min |
| Jul 4, 8:29 PM CDT | Special Weather Statement | ABR | Walworth | 46 min |
| Jul 4, 8:39 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 51 min |
| Jul 4, 8:41 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 49 min |
| Jul 4, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 46 min |
| Jul 4, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand | 68 min |
| Jul 4, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 60 min |
| Jul 4, 9:41 PM CDT | Tornado Warning | ABR | Faulk, Spink | 21 min |
| Jul 4, 9:50 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 40 min |
| Jul 4, 10:07 PM CDT | Special Weather Statement | ABR | Campbell | 38 min |
| Jul 4, 11:18 PM CDT | Areal Flood Warning | ABR | Hand | 12 hr |
| Jul 4, 11:22 PM CDT | Special Weather Statement | ABR | Hyde | 38 min |
| Jul 5, 12:00 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 30 min |
| Jul 5, 12:45 AM CDT | Areal Flood Warning | ABR | Hand | 60 hr |
| Jul 5, 12:54 AM CDT | Special Weather Statement | ABR | Hand | 36 min |
| Jul 5, 1:08 AM CDT | Special Weather Statement | ABR | Corson | 52 min |
| Jul 5, 12:34 PM CDT | Flash Flood Watch | ABR | Brown, Edmunds, Faulk, Hand, Hyde, McPherson and 1 more | 15 hr |
| Jul 5, 1:01 PM CDT | Special Weather Statement | ABR | Spink | 29 min |
| Jul 5, 4:02 PM CDT | Special Weather Statement | ABR | Marshall | 28 min |
| Jul 5, 4:24 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 51 min |
| Jul 5, 4:36 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 39 min |
| Jul 5, 5:15 PM CDT | Special Weather Statement | ABR | Jones | 45 min |
| Jul 5, 5:19 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 41 min |
| Jul 5, 5:42 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 48 min |
| Jul 5, 5:53 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 52 min |
| Jul 5, 6:07 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 53 min |
| Jul 5, 6:32 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 48 min |
| Jul 5, 6:42 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 78 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.